Alabama, 2018Flash Flood and Damaging Wind in Alabama, September 13, 2018
September 13, 2018 · NWS HUN · 2 events in 1 county or zone
A slow moving cluster of thunderstorms during the mid afternoon dumped 1-2 inches of rain in less than an hour and knocked down several trees and power lines down in Sheffield and Tuscumbia. One motorist was stranded in Sheffield due to the flash flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cluster of thunderstorms during the mid afternoon dumped 1-2 inches of rain in less than an hour and knocked down several trees and power lines down in Sheffield and Tuscumbia. One motorist was stranded in Sheffield due to the flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 13, 11:52 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 13, 11:52 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1252 PM CDT Thu Sep 13 2018
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1138 AM CDT Thu Sep 13 2018
Recent near term guidance is in good agreement in predicting a mid-
level ridge to become established across the southern Appalachians
over the course of the day, to the northwest of Hurricane Florence.
With the same models also suggesting that this ridge will gradually
build southwestward into the TN Valley, there is essentially no
support for synoptic scale ascent aloft across the local CWFA.
However, based on recent trends in Doppler radar data, we do
anticipate a scattered-numerous coverage of showers and thunderstorms
this afternoon in our very moist airmass featuring PWAT values in
the 2-2.2 inch range. Convection will likely be initiated along
subtle low-level mesoscale boundaries and should be fairly slow-
moving, based on the magnitude of flow in the 850-500 mb layer. Thus,
the main hazards with the storms will be cloud to ground lightning,
locally heavy rainfall, and perhaps a brief wind gust in the 30-40
MPH range. Aside from changes to the near term POP/weather grids, we
have increased max temps by a degree or so for most areas and
adjusted wind/dewpoint/sky cover grids to match current observations.
.SHORT TERM...(Tonight through Saturday night)
Issued at 220 AM CDT Thu Sep 13 2018
Any storms that form during the afternoon hours could continue for a
few hours after sunset before dissipating. Once any lingering debris
clouds clear we could see patchy fog develop, especially in any area
that receive a good amount of rainfall. Lows overnight stay in the
lower 70s.
For Friday and Saturday, winds begin to shift to the north in
response to a high to our north and Hurricane Florence to our east.
This will help to advect drier air into the mid and upper levels.
Upper level subsidence increases Friday and Saturday and this coupled
with the drier air advection aloft should limit convection. Could
see a situation where, weak surface convergence located across the
western half of the area might allow for an isolated storm to bubble
up on Friday but not confident enough in that to include in the
grids. With the subsidence increasing and mostly sunny skies, temps
should have no problem warming into the mid 90s both days. Lows also
won't change much and temps in the lower 70s are forecast for the
entire area.
.LONG TERM...(Sunday through Wednesday)
Issued at 220 AM CDT Thu Sep 13 2018
The main focus during the beginning of next week will be Hurricane
Florence and what happens with this tropical system once it makes
landfall. The features that will have the greatest impact the
eventual track of this system will be a broad upper-high pressure
system centered over the Great Lakes and St. Lawrence Valley region
and a weak trough of low pressure swinging northeast from the
Southern Plains into the Mid-Mississippi and lower Ohio Valley. The
aforementioned ridge will actually force the center of Florence and
its remnants further to the west across Upstate SC and into the GA/NC
Piedmont and Mountains. Thus, portions of the Tennessee Valley
(mainly Northeast Alabama) may experience periods of broken/overcast
skies, breezy northerly winds, and some scattered showers and
thunderstorms (mainly Sunday night into Monday).
The trough of low pressure to the northwest of the region is then
forecast to pick up Florence and remnants on late Monday and quickly
push the system into the upper-Ohio Valley by Tuesday. This would
quickly taper off any lingering precipitation in our area Monday
night into Tuesday morning. With a bulk of the heavy rainfall and
wind concerns on the eastside of the system, impacts in our area will
be very minimal to non-existent. In fact, the dry air (as a result
of the northerly flow) on the westside of the system will likely help
to create a dry slot and significantly limit rain chances. Thus,
will maintain a cautious approach on PoPs for now. As alluded to
above, the highest chances for precipitation will be mainly east of
I-65. The only other "impact" would be some slightly lower daytime
temperatures as the added cloud cover will help to keep highs down by
a few degrees, in the 85 to 90 degree range each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1252 PM CDT Thu Sep 13 2018
Sct-nmrs shra/tsra will continue to develop throughout the aftn
hours along a weak sfc trough situated across nw AL. This activity
will be slow-moving, and with development of additional cells
anticipated along outflow boundaries we have included VCTS through
23Z/HSV and 01Z/MSL. Outside of precipitation, we anticipate
prevailing VFR conds, with sct cu beneath a layer of bkn altostratus
and lgt/vrbl winds. As shra/tsra dissipate early this evening, skies
will clear and winds will back to the NNE and strengthen as the
pressure gradient increases to the west of Hurricane Florence.
Although some patchy nocturnal fog will be possible in locations that
experience rainfall and in wind protected valleys, the potential
appears to low to include in the TAFs at this point. NNE flow will
increase to 8G16 knots by 15Z, with redevelopment of a diurnal cu
field expected around this time, as well.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...Stumpf
LONG TERM...AMP.24
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 13, 2:23 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
323 AM CDT Thu Sep 13 2018
ALZ001>010-016-TNZ076-096-097-141100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
323 AM CDT Thu Sep 13 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
Isolated to widely scattered thunderstorms will be possible today,
primarily during the afternoon and early evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
The probability for widespread hazardous weather is low.
Isolated to widely scattered thunderstorms are possible Sunday
through Tuesday across the region, mainly along and east of
Interstate 65.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Sep 13, 10:56 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1156 AM CDT THU SEP 13 2018
TNZ096-131730-
Lincoln TN-
1156 AM CDT THU SEP 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
1230 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ardmore, or 12 miles west of Fayetteville, moving west
at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Mcburg, Dellrose and Boonshill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3525 8674 3511 8666 3507 8683 3526 8683
TIME...MOT...LOC 1656Z 070DEG 5KT 3515 8679
12
Special weather statement, Sep 13, 1:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
216 PM CDT THU SEP 13 2018
ALZ003-131945-
Franklin AL-
216 PM CDT THU SEP 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 245 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russellville. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Russellville, Tharptown, Isbell and Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3457 8775 3457 8772 3452 8758 3439 8772
3448 8782
TIME...MOT...LOC 1916Z 307DEG 4KT 3447 8771
12Thunderstorm Wind, Colbert
- When
- September 13, 1:45 PM CST
- Where
- Colbert County, 0.57 mi W of Tuscumbia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.730, -87.710
Trees and power lines were knocked down in Tuscumbia.
Flash Flood, Colbert
- When
- September 13, 2:15 PM CST to 11:00 PM CST
- Where
- Colbert County, 1.33 mi WSW of Wilson Dam to 1.28 mi SW of Wilson Dam
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.770, -87.670
Flash flooding stranded a motorist at the intersection of Hatch Blvd and Jackson Hwy in Sheffield. Water receding at this time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in North Carolina, September 13 to 25, 20189 deaths · $658 million · EF0 · 69 events
- Hurricane and Tornadoes in North Carolina, September 13 to 18, 20188 deaths · $389 million · EF1 · 56 events
- Coastal Flood and High Surf in Florida, September 13, 20182 events
- Flash Flood in New Jersey, September 13, 20181 event
- Flash Flood in American Samoa, September 13, 2018$5,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 13, 20181 event
- Wildfire in Colorado, September 13 to 20, 20181 event
- Wildfire in Colorado, September 13 to 15, 20181 event
- Damaging Wind in Tennessee, September 13, 2018$2,000 · 1 event
- Hail in Florida, September 13, 20180.75 in hail · 1 event
- Frost and Freeze in Colorado, September 13 to 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785115, 787807.